Another problem seen in Ecstasy users is acute hyponatremia, a low plasma sodium level due to dilution of the blood with water. Sodium levels are often 125 mmol/L or lower (137-147 mmol/L is a normal plasma sodium range). This complication occurs among patients who have taken Ecstasy and who also have drunk large amounts of water without losing as much fluid by sweating. This raises a theoretical concern for those users of Ecstasy who are commonly advised by friends to drink plenty of fluids, possibly to guard against hyperthermia and dehydration. The problem is that MDMA causes secretion of antidiuretic hormone. ADH, also known as vasopressin, is a hormone that inhibits urination by promoting increased water reabsorption by the kidneys. An experimental study in healthy volunteers has shown that administration of 40 mg of MDMA (a very low dose) produced a marked rise in levels of ADH in plasma, which was accompanied by a small fall in the sodium concentration (Henry et al. 1998). One case of MDMA-induced hyponatremia has been documented in which the ADH level was measured, and it was confirmed that this level was inappropriately raised. In this case the ADH concentration was 4.5 pmol/L. (Holden and Jackson 1996), whereas the normal range is 1-2.5 pmol/L.
The combination of excess water intake and increased absorption of water from elevated ADH may contribute to a dangerous decline in serum sodium.
This can lead to mute states, headache, and vomiting. The low sodium also may cause nausea, cramps, weakness, fatigue, confusion, and seizures that may be very difficult to control. Low levels of sodium in the body lead to cerebral edema, a condition where the brain cells swell with water. It is a major cause of death in hyponatremia. In cases of Ecstasy-related hyponatremia, patients did not have elevated temperatures. There are several reports of hyponatremia in people attending rave parties; two people experienced seizures. In many of these cases, the patient was reported to have drunk copious amounts of water, which likely contributed substantially to their illness (Maxwell et al. 1993; Satchell and Connaughton 1994; Ajaelo et al. 1998). These reports, however, are far outnumbered by those of patients who experience hyperthermia.
Patients with hyponatremia show signs of severe illness within twelve hours of ingestion of Ecstasy, suggesting that there is an acute drop in serum sodium as the result of unrestricted fluid ingestion. The resultant low sodium level may be relatively close to normal, because the change has occurred suddenly and the cells have had less time to adapt to the low plasma osmolality (a measure of dilution). Severe symptoms may develop with plasma sodium levels of 130 mmol/L or less, and the urine is inappropriately concentrated, with raised osmolality due to excessive production of ADH.
Ecstasy-induced hyponatremia can be compared to the syndrome of inappropriate secretion of antidiuretic hormone (SIADH). SIADH is a syndrome marked by diluted blood and concentrated urine; it is typically seen when someone who has taken MDMA drinks excess water, which contains no solutes (as opposed to isotonic sports drinks such as Gatorade), to replace fluid lost from sweating, which does contain these salts. If ADH is inappropriately secreted, less urine is excreted, and the overall water-to-salt balance in the body is disrupted. Since MDMA has been shown to enhance the production of ADH, it is probable that the syndrome of inappropriate ADH secretion is mediated by the serotonergic system. [A syndrome of inappropriate ADH secretion also is seen in people who take antidepressants known as serotonin reuptake inhibitors, and it may be mediated through serotonin 2A and 2C receptors (Liu et al. 1996; Spigset and Mjorndal 1997).—Ed.]
Table I. Reasons for the acute hyperthermic and hyponatremic effects of MDMA
Reasons for hyperthermia
Prolonged exertion, warm environment Amphetamine-like effect
Promotion of repetitive activity like dancing Disregard for body signals (thirst, exhaustion) Mood-enhancing effect Euphoria Feeling of energy Serotonergic effect Increased muscle tone, heat production
Reasons for hyponatremia
Harm reduction message to drink fluids Amphetamine-like effect Dry mouth and throat
Repetitive behaviors, including compulsively drinking water Mood-enhancing effect
Reduced inhibitions and impaired judgment possibly leading to excessive water intake Serotonergic effect
Reduced renal response to water load (SIADH)
In most cases stopping all fluid intake and providing supportive care is all that is required. Patients with Ecstasy-induced hyponatremia will often have mental status changes but will typically be cool to the touch; hyponatremia and hyperthermia never co-exist. A serum sodium level will assist in making the diagnosis. Fluid restriction is the first level of treatment for minor cases of hyponatremia. Hypertonic saline should be given intravenously in more severe cases, or for serious complications, such as treating seizures due to hyponatremia. Dr. Henry recommends treating severe Ecstasy-induced SIADH with mannitol and diuretics, but Dr. Rella cautions that this treatment may actually exacerbate the fluid and electrolyte problems the patient may be experiencing.
Was this article helpful?